[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Re: ip-uk-digest V2 #191

I have a feeling that my use of a syringe/pen is just because I'm an over
cautious person. With a single very high sugar I tend to change the set, but
take an injection so I know I'm definately getting the insulin. I guess I
worry that if there is a problem with a new set, I'll end up even higher -
like I said, over cautious!
I was also taught to take insulin via syringe or pen following a second
consecutive reading above 14, and change the set. Following a weekend (4
nights)of high evenings (so I've done this quite a bit this weekend) I think
my late afternoon and evening basals need looking at as the cause for my


> Date: Mon, 19 Aug 2002 10:39:05 +0100
> From: Diana Maynard <email @ redacted>
> Subject: Re: [IPk] Re: Spare Supplies
> Hi Caroline
> On Saturday 17 August 2002 15:22, you wrote:
> > I can't believe that several of you have never had to use a syringe/pen
> > inject in such long lengths of time. In three months of pumping I've had
> > least three episodes os high blood sugars where a syringe has seemed
> > the most sensible option (along with replacement of the set obviously)
> > this mean I'm doing something desperately wrong?
> No, you're taking precautions by reverting to a syringe when you have a
> problem. That's a sensible option, but I don't tend to do this because it
> doesn't solve the problem of why my BG was high. Normally if I have an
> unexpected high that doesn't respond to a corrective bolus, I check there
> no air in the tubing, and then change the site. 99% of the time this fixes
> the problem. If I changed the site, checked everything, and my BG still
> didn't come down, and I couldn't think of a reason for the high, then I
> revert to injections until it came down, but that's never happened to me.
> Almost all my highs are the result of incorrect bolusing, post-exercise or
> post-hypo rebounds, bubbles in the tubing (rare) or poor absorption from
> site.
> On Friday morning I changed my set. 2 hours later my BG was high - which
> sometimes happens after I do a set change, so I bolused and carried on. An
> hour later it was still around 13, so I bolused another couple of units
> went to my gym class at lunchtime. Afterwards my BG was 2.9, so I figured
> everything was back under control. At about 4pm my BG had risen to 15. I
> thought that was probably the result of some underbolusing at lunchtime,
as I
> had been a bit cautious about the bolus because of being low. So I bolused
> another couple of units. An hour later my BG was at 28! Ouch! Now I knew
> something was definitely wrong, so I checked there were no air bubbles and
> then removed the set. When I took it out I realised that somehow the
> had not only come out, but it had pulled itself completely out from under
> tape and was ABOVE the tape instead of going through the hole in the tape
> under it. So it hadn't even been under my skin at all! I don't know how
> happened. By this time it was 6pm and I had been invited to a barbeque at
> I changed the set and debated whether to cancel going out, but I decided
> bolus 6 units and see what happened. I did think about taking insulin by
> syringe at this point, but I knew by now it was the fault of the old
> set, so I knew that my BG would come down again once I had the new set in.
> Anyway, I went to the barbeque, had only a very small amount of carbs, and
> got back home at 11pm to find a nice BG of 5.1!
> My point is this - in this kind of situation where your BG rises up and
> high, many people would panic and revert to an injection because they'd be
> scared of keeping their BG that high any longer. But by the time I'd
> that there was definitely something wrong, there was no point because I
> it was the infusion set that was the problem and that once I'd fixed it my
> would drop.
> Hope that makes sense.
> I was interested to resd
> > that Di said she would use the insulin out of the reservoir in a syringe
> > needs be. I'm not sure I quite understand how you do this Di.
> I use a  Minimed pump - don't know if it would work for a D pump. All you
> it remove the plunger from the end of the reservoir and stick the needle
> the syringe into the open end of the reservoir. Or you can remove the
> from the needle end of the reservoir and stick the syring needle in that
> instead.
> I don't like carrying a bulky insulin pen around so I just carry a syringe
> which takes up no room at all.
> Di
> - ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
> help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml